Alabama, 2021

Tornadoes and Flash Flooding in Alabama, March 31, 2021

March 31, 2021 · NWS HUN · 6 events in 4 counties and zones

Two thunderstorm complexes moved through north Alabama during the early and mid morning hours of the 31st. Rainfall of 1 to nearly 3 inches were reported during this time, resulting in flash flooding of a few roads in Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Two thunderstorm complexes moved through north Alabama during the early and mid morning hours of the 31st. Rainfall of 1 to nearly 3 inches were reported during this time, resulting in flash flooding of a few roads in Jackson County. In addition, a couple of brief tornadoes occurred. One tornado moved out of Winston County and lifted just inside western Cullman County producing EF-0 damage. An EF-1 tornado track was observed in DeKalb County between Fort Payne and Valley Head.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 2:07 AM CST, 40 minutes earlier.

Area forecast discussion, Mar 31, 2:07 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
307 AM CDT Wed Mar 31 2021

.NEAR TERM...(Today)
Issued at 307 AM CDT Wed Mar 31 2021

Widespread showers and storms currently ongoing across the forecast
area early this morning. This precipitation is developing ahead of an
approaching cold front that currently stretches from near Cleveland,
OH to the southwest to near Louisville, KY to near Memphis, TN
southwestward to near Dallas, TX. The upper level pattern features a
longwave trough that extends from the western Great Lakes southward
into the southern Plains. High PW air has advected into the Tennessee
Valley ahead of this front and from southwesterly flow aloft in
advance of the upper trough. PW values currently range from 1.5-1.7
inches. These values are around the maximum observed for late March.
Therefore, expect heavy rainfall this morning and have continued with
the Flash Flood Watch. Current 3 hour FFG values range from around
2-3 inches. The last couple of weeks have featured copious amounts of
rainfall and expect any additional heavy rainfall will easily lead
to flash flooding.

There is some weak instability across the area with MLCAPE values
around 500 J/Kg. These values decrease to the east of I-65. The low-
level shear profiles are not very impressive but there has been some
rotation with a cell across northwest Mississippi. Expect the main
threat with any stronger storm would be the potential for a damaging
wind gusts. This threat looks to be limited with the front pushing
into the forecast area later this morning and expect this threat
would end by 10-11 AM. Additionally, based on latest radar imagery,
it appears the strong storms are staying just to the south of the
forecast area but could effect Cullman County this morning. These
storms are also producing the higher rainfall rates and the heavier
rainfall axis may be setting up around the Highway 278 corridor. Due
to this, the highest threat for flash flooding also appear to be
across Cullman and Marshall counties. This threat will continue
throughout the remainder of the morning. Rainfall amounts of 1-3
inches will be common throughout the morning with locally higher
amounts, especially across southern portions of the forecast area.

PoPs will eventually decrease from northwest to southeast today as
the cold front moves into the forecast area. Temperatures will drop
later this morning and into the afternoon. Temperatures will be
noticeably cooler down into the mid to upper 40s later this
afternoon. Northerly winds will also be strong this afternoon and
evening making temperatures feel even cooler.

.SHORT TERM...(Tonight through Friday)
Issued at 307 AM CDT Wed Mar 31 2021

A cool and dry pattern will feature during the short-term forecast
period as surface high pressure becomes established across the
region. The airmass change will be rather drastic with PW values
going from near maximum observed values today to near minimum
observed values by Friday morning in the 0.1-0.2 inch range. The dry
airmass will radiate efficiently tonight and again Thursday night
into Friday morning. A widespread frost will be possible Thursday
morning with lows down in the low 30s with clear skies and light
winds. A frost advisory will be necessary for Thursday morning.
Temperatures will be cool during the day on Thursday with highs only
in the upper 40s to low 50s.

A colder night is forecast Thursday night into Friday morning with
high pressure centered just to the northwest of the area. Lows will
drop down into the mid to upper 20s. Even the warmest guidance
available suggest that temperatures will be below freezing Friday
morning. A freeze watch/warning will be needed for Friday morning in
later forecast issuances. Highs on Friday will continue to be below
climatological normals in the low to mid 50s.

.LONG TERM...(Friday night through Tuesday)
Issued at 307 AM CDT Wed Mar 31 2021

The surface high pressure will shift to the east Friday night with
one more night of strong radiational cooling. Temperatures Saturday
morning will start in the upper 20s to low 30s but a moderating
trends is forecast throughout the long-term forecast period.

Upper level heights will slowly increase throughout the long-term
period as the upper pattern remains somewhat stagnant. A ridge to the
west is forecast to slowly expand eastward with a trough off the
Eastern Seaboard and a trough across the West Coast. With this, dry
conditions will continue. Easter should be a rather pleasant day with
a cool start to the day with temperatures in the upper 30s to low 40s
but quickly warming into the upper 60s to low 70s. Lows will climb
back into the mid 40s to low 50s early next week with highs back in
the mid to upper 70s. As the calendar turns to April these blasts of
cold air will be less severe and short-lived.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1109 PM CDT Tue Mar 30 2021

No changes to previous aviation forecast reasoning. MVFR/VFR conds
prevail for now with some light/mod shra beginning to spread N/NE
into parts of the region. This precip activity will eventually
translate into some MVFR cigs/vis overnight, as a warm front moves
nwd thru the area. Shra should then begin to increase in
coverage/intensity going into Wed morning, as a cold front begins to
move ewd across the region. Precip should taper off to the east
heading into the afternoon hrs, following the passage of the front,
although MVFR cigs may prevail thru the end of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ001>010-016.

TN...Flash Flood Watch through this evening for TNZ076-096-097.

&&

NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 31, 2:21 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
321 AM CDT Wed Mar 31 2021

ALZ001>010-016-TNZ076-096-097-312330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
321 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Widespread heavy rainfall is expected today across the forecast area.
Rainfall amounts of 1 to 3 inches with locally higher amounts will
lead to flash flooding and continued rises along area rivers and
streams. A flash flood watch continues until 7 PM this evening.

Additionally, strong to severe storms will be possible this morning
as a cold front approaches from the west. The main threat with these
storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Unseasonably cold morning temperatures are forecast Thursday through
Saturday, with frost possible each morning. The coldest morning will
be Friday when a hard freeze is expected with lows in the mid 20s in
southern Tennessee and upper 20s to around 30 degrees in north
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Mar 31, 2:38 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 AM CDT Wed Mar 31 2021

ALZ006>008-016-310930-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
338 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTH
CENTRAL MADISON...NORTH CENTRAL CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 430 AM CDT...

At 338 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Falkville, or 11 miles southeast of Hartselle, moving
east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southern Huntsville, Guntersville, Arab, Owens Cross Roads, Morgan
City, Somerville, Eva, Union Grove, Valhermoso Springs and Hulaco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3427 8684 3446 8682 3464 8645 3435 8625
TIME...MOT...LOC 0838Z 250DEG 29KT 3436 8677

GH

The radar

The Birmingham radar (KBMX), 115 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 tornado, 1 flood. Local standard time, as filed.

Tornado, Cullman

When
March 31, 2:47 AM CST to 2:48 AM CST
Where
Cullman County, 5.37 mi SW of Jones Chapel to 5.26 mi SW of Jones Chapel
Rating
EF0
Path length
0.17 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
34.163, -87.114

A tornado weakened and lifted as it moved out of Winston County about 100 yards across the Cullman County line, about 0.8 miles south-southwest of Nesmith. The tornado knocked down large tree limbs and damaged an outbuilding, with peak wind speeds in the 60 to 65 mph range.

Tornado, Dekalb

When
March 31, 4:44 AM CST to 4:52 AM CST
Where
Dekalb County, 3.71 mi WNW of Allen to 1.67 mi N of Allen
Rating
EF1
Path length
3.17 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.525, -85.728

A tornado touched down just east of County Road 486 near County Road 603 where a few large limbs were broken and a house suffered minor roof damage. From there, the tornado traveled eastward where a row of chicken houses had part of their roofs removed. In this location, along County Road 698, a well anchored porch was removed from a manufactured home. The tornado continued on its eastward path toward County Road 952 where the most extensive damage occurred. Here, dozens of trees were snapped or uprooted, and one home sustained minor damage. The tornado lifted just east of 68th Street Northwest.

Flash Flood, Jackson

When
March 31, 6:45 AM CST to 12:39 PM CST
Where
Jackson County, 0.89 mi NE of Lim Rock to 1.21 mi ENE of Lim Rock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.680, -86.190

Approximately 6 inches of water covering CR 30 in multiple locations, including CR119.

Flash Flood, Jackson

When
March 31, 6:50 AM CST to 12:49 PM CST
Where
Jackson County, 2.07 mi S of Pikeville to 1.03 mi SSW of Pikeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.720, -86.030

Approximately 6 to 8 inches of water covering CR 105 near CR 21.

Flash Flood, Jackson

When
March 31, 11:32 AM CST to 5:20 PM CST
Where
Jackson County, 1.33 mi WSW of Stevenson Arpt to 0.86 mi E of Avery
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.870, -85.820

Old Mount Carmel Road has been closed due to flash flooding.

Flood, Morgan

When
March 31, 1:30 PM CST to 6:25 PM CST
Where
Morgan County, 0.9 mi NE of Lacon to 1.29 mi NE of Lacon
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.340, -86.890

Flooding along Francis Branch on Lacon Road. A water rescue by Falkville Fire and Morgan County Rescue saved a person trapped on top of their vehicle in floodwaters.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949236, 947543, 948241, 948242, 948243, 948244.